Ask a doctor

Red/Purple Marks Above Lip After Face Peel: Is This a Chemical Burn?

I recently gave a chocolate peel containing salicylic, lactic, glycolic & kojic acid to a friend, she now has discoloration under her nose & above upper lip (red/purple) does this mean that she received a chemical burn in this area? What are the signs of a chemical burn? Will it scar her face if so? I have no picture sorry - just talked with her on the phone yesterday. This peel is not anywhere close to TCA strength.

Doctor Answers (2)

Chemical peel of the lips

+2

Redness, and possibly purple discoloration may result from a burn, but ,after all, chemical peels work by burning. Light peels should only burn very superficially, like a mild sun burn. If the skin blisters,for example, the peel has gone deeper, but the skin should recover.  If a yellow,dead color is achieved, it has gone way too deep and will scar.  Skin type is  very important when it comes to peels. The more pigmented the skin is, the more likely you are to induce permanent color changes. If your friend's peel is recent, it may be OK in a few weeks. You should be aware that the skin of the lip is particularly sensitive to burning.


Mississauga Plastic Surgeon
5.0 out of 5 stars 3 reviews

Yes, you may have burned your friends skin.

+1

The agents your are describing can irritate the skin and cause a chemical burn.  This may cause scaring.  I would encourage her to be seen by a board certified dermatologist who can evaluate the severity of the reaction and treatment accordingly.  Please keep in mind that it is possible to purchase products that are not safe and this can cause unanticipated harm.  Hopeful with the right care your friend will heal without a scar.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.